IDEAS home Printed from https://ideas.repec.org/a/oup/oxecpp/v63y2011i2p398-418.html
   My bibliography  Save this article

Consistent mean-variance preferences

Author

Listed:
  • W. Henry Chiu

Abstract

Mean-variance utility functions exhibiting a certain set of properties underpin a large body of financial and economic theories. This paper provides a firm choice-theoretic foundation for such a function. Under the assumption that preferences over distributions are utility-representable, we show that the preferences can be represented by a differentiable mean-variance utility function if and only if the preference functional is L p -Fréchet differentiable (for ) and the local utility function is quadratic for all distributions. Assuming the conditions for such a mean-variance utility function, we further identify easily interpretable necessary and sufficient conditions on the preferences for each of the properties that the mean-variance utility function is commonly assumed to exhibit in applications of the mean-variance approach. In the light of the characterizations, it is also shown that the apparent inconsistency demonstrated by Borch in a mean-variance model can be ruled out by appropriate restrictions on the mean-variance utility function. Copyright 2011 Oxford University Press 2010 All rights reserved, Oxford University Press.

Suggested Citation

  • W. Henry Chiu, 2011. "Consistent mean-variance preferences," Oxford Economic Papers, Oxford University Press, vol. 63(2), pages 398-418, April.
  • Handle: RePEc:oup:oxecpp:v:63:y:2011:i:2:p:398-418
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1093/oep/gpq015
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:oup:oxecpp:v:63:y:2011:i:2:p:398-418. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press) or (Christopher F. Baum). General contact details of provider: https://academic.oup.com/oep .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.